Cardiac Arrest Post Voluntary Intoxication with Propafenone

Date of submission: 01-10-2018 | Date of acceptance: 18-01-2019 | Published: 15-07-2019

  • Eugénia Martins de Matos Department of Pediatrics, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
  • Teresa Dionísio Pediatric Intensive Care Unit, Hospital Pediátrico, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal
  • Alexandra Dinis Pediatric Intensive Care Unit, Hospital Pediátrico, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal
  • Igor Milet Intensive Care Unit, Centro Hospitalar Baixo Vouga, Aveiro, Portugal
  • António Pires Pediatric Cardiology Unit, Hospital Pediátrico, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal
  • Leonor Carvalho Pediatric Intensive Care Unit, Hospital Pediátrico, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal

Abstract

We report the case of a 17-year-old girl, observed in the emergency room 1.5 hours after voluntary ingestion of 6 grams of propafenone and 1.5 grams of ibuprofen. On arrival, she was conscious and without arrhythmias noted in the electrocardiogram. Gastric lavage was performed and activated charcoal administered. Fifteen minutes later, a convulsive episode was followed by sudden asystole, from which she recovered after 4 minutes of advanced life support. Subsequently, she had 2 episodes of asystole. She was then placed on inotropic support, but due to persistent haemodynamically significant bradycardia she required a transvenous temporary pacemaker. She was then admitted to Paediatric Intensive Care Unit, where for 72 hours post admission she remained haemodynamically unstable pacemaker-dependent. She was discharged on D8, fully recovered and without neurological deficits.

The favourable outcome was due swift institution of cardiorespiratory resuscitation measures as well as inotrope support and transvenous temporary cardiac pacing.

Downloads

Download data is not yet available.
Published
2019-07-15
Section
Case reports